Ok, this is a little medical, but I am blogging about it anyway. I recently read an article in the Journal of the American Dietetic Association how older people may still be not getting enough calcium, despite supplementation. (abstract is here.) These are people that are most likely to get hip fractures, (or any fractures for that matter). Besides not taking in enough calcium, there are things that can reduce calcium levels even if you do get enough calcium, such as having a cup of coffee.
The number of people I see that are on multiple medications is amazing. Some of these meds can adversely affect the bones, (“side effect”), and worsen osteoporosis. These medications are common, and I would bet that there is a good chance that anyone reading this is has been on one of them. A nice summary was recently published in Mayo Clinic Proceedings, April 2011;86(4);338-343 which includes the following highlights:
Steroids. These are probably the most common secondary cause of osteoporosis. Prednisone is used to treat COPD (emphysema), asthma, arthritis, lupus, allergic reactions, autoimmune disorders, eye disorders, blood disorders, and in conjunction with some chemotherapy. The main action on bone is to decrease bone formation and which can lead to rapid bone loss. Compounding the problem is that they decrease calcium absorption in the intestine, and increase calcium excretion in the urinary system. A triple whammy.
Aromatase inhibitors. This is a class of drugs used in adjuvant therapy for breast cancer. (anastrazole, letrozole, exemestane). They suppress estrogen, which then causes bone resorption, and reduced bone formation. Just the people we don’t want to get thinner bones that break easier: women.
Medroxyprogesterone acetate, also known as the Depot Shot for birth control, which is given every 3 months. This drug is associated with lower estrogen levels and bone loss. It happens fast in the first few years, but can recover somewhat when the drug is stopped.
Thiazolidinediones, the diabetic drugs: Avandia, Actos, Rezulin. These drugs can reduce bone formation by direct action on bone cell differentiation.
Proton Pump Inhibitors or PPI’s: omeprazole (Prilosec), lansoprazole (Prevacid), pantoprazole (Protonix) , esomeprazole (Nexium). This class of drug is widely prescribed for heartburn and stomach problems, and often once they are started, people seem to be on them forever. It was shown that use of PPIs within a year of the study was associated with a significant increase of overall fracture risk, and in hip fractures.
Serotonin Selective Reuptake Inhibitors or SSRIs: antidepressants: you know these: Celexa, Lexapro, Prozac, Paxil, Zoloft, and others. There is a evidence that points to a negative effect on bone mineral density, and an increase risk of fractures.
So what does all this mean? There are side effects to all allopathic drugs. Many times the benefits outweigh the risks, but I hope this gives you an inkling of the complications that occur from even commonly used drugs. This is just one aspect….looking at your bones. There are of course many others.
Many times a constitutionally prescribed homeopathic remedy can allow someone to actually reduce or even come off of allopathic medications. How nice is that! You don’t need the antidepressant anymore, or your ADHD med, and by the way you can stop your “purple pill” because you don’t get heartburn anymore. Not only do you feel better, but no more nasty potential side effects, fewer lab tests to check, fewer doctor visits to specialists, etc. It happens all the time. There are great homeopaths all over the country, find one near you and get healthier, without side effects. Two sources are NASH, and NCH.